feeleven

Antidepressants and Sex Drive: How SSRIs Can Impact Your Libido

Antidepressants and Sex Drive: How SSRIs Can Impact Your Libido

With an estimated 12.7 percent of people aged 12 and over using antidepressants, it is no surprise that the side effects of antidepressant medications are widely known. Among the most common side effects of antidepressants include sexual side effects like low sex drive, difficulty getting or keeping an erection, and difficulty achieving orgasm. Despite their side effects, antidepressants are important medications that help millions of people regain their quality of life when they experience depression. Many patients are curious about how antidepressant medications like SSRIs can impact your libido and how these side effects can be avoided.

What are SSRIs?

There are several different types of antidepressant medications, each of which carry a different risk of experiencing certain side effects, including sexual side effects. However, the class of drugs that is most commonly associated with sexual side effects is selective serotonin reuptake inhibitors, or SSRIs. SSRIs are the most commonly prescribed type of antidepressants and are among the most commonly prescribed medications in the United States. Popular SSRIs include:

  • Celexa (citalopram)
  • Prozac (fluoxetine)
  • Paxil (paroxetine)
  • Zoloft (sertraline)
  • Lexapro (escitalopram)
  • Luvox (fluvoxamine)
  • Pexeva (paroxetine mesylate)
  • Trintellix (vortioxetine)

What are the symptoms of depression?

Depression is a common mental health condition that is primarily characterized by feelings of sadness and a loss of interest in activities. Although people experience periods of happiness and sadness at many different points in our lives, depression is different because the feelings of sadness are more intense, last longer, and interfere with daily life and activities. Depression causes both physical and emotional symptoms that vary in type and intensity from person to person, and it can be triggered by genetic, psychological, biological, and environmental factors. Symptoms of depression commonly include:

  • Fatigue
  • Difficulty concentrating
  • Digestive problems
  • Persistent anxiety
  • Irritability
  • Reduced libido
  • Suicidal thoughts
  • Aches
  • Suicide attempts
  • Pains
  • Decreased energy
  • A loss of interest in hobbies
  • Change in appetite
  • Persistent sadness
  • Feelings of hopelessness or pessimism

What side effects are commonly associated with SSRIs?

Each SSRI has slightly different side effects, but certain side effects are common for most SSRIs. Common side effects of SSRIs that usually do not require medical attention include:

  • Feeling agitated, shaky, or anxious
  • Indigestion
  • Loss of appetite and weight loss
  • Blurred vision
  • Excessive sweating
  • Headaches
  • Difficulty achieving orgasm during sex or masturbation
  • Low sex drive
  • Erectile dysfunction in men
  • Feeling or being sick
  • Diarrhea or constipation
  • Dizziness
  • Dry mouth
  • Difficulty falling asleep (insomnia)
  • Drowsiness

Most of these common side effects resolve over time, but others, particularly sexual side effects, continue to persist with long term use of the medication. Less common side effects associated with SSRIs require immediate medical attention, including:

  • Bruising or bleeding easily
  • Vomiting blood or blood in the stools
  • Movement problems, such as shaking or stiffness
  • Being unable to urinate
  • Confusion
  • Seeing or hearing things that aren’t real (hallucinations)

An uncommon, but dangerous, set of side effects associated with SSRIs is called serotonin syndrome. Serotonin syndrome occurs when levels of serotonin in the brain get too high, usually as the result of taking multiple medications that impact serotonin levels. Serotonin syndrome can be fatal, so immediate medical attention should be sought if any of the following symptoms are experienced:

  • Confusion
  • Muscle twitching
  • Shivering
  • Agitation
  • Sweating
  • Diarrhea
  • High fever
  • Irregular heartbeat
  • Seizures
  • Loss of consciousness

How do SSRIs impact your sex drive?

Researchers are not entirely clear why or how SSRIs impact sex drive. Although there is a clear effect of SSRIs on libido, depression can also have an impact on sex drive, so it can be difficulty to understand which symptoms are caused by depression and which are the result of taking SSRIs. SSRIs impact the brain chemistry by working to increase the amount of serotonin in the brain. Higher levels of serotonin help people feel good and reduce anxiety, but they also limit the stress response that motivates a person’s sex drive by reducing the amount of dopamine in the brain. It is believed that as levels of serotonin in the brain increase, levels of dopamine fall, which is problematic for your sex drive because dopamine is needed in order to feel sexually stimulated. Lower levels of dopamine may translate to difficulty feeling aroused or achieving orgasm. Although the way that SSRIs impact your sex drive is not full understood, what is clear is that the impact of SSRIs on sex drive is real. Approximately one half of patients surveyed reported experiencing sexual side effects while taking SSRIs.

Is there a way to avoid sexual side effects of SSRIs?

Although SSRIs cause sexual side effects in many people, it may be possible to minimize or avoid these side effects by making certain lifestyle changes or changing your medication regimen. 

Communicate

The most important step you can take in mitigating sexual side effects is to communicate openly about the issues you are having. Not only is it important to speak to your healthcare provider about any side effects you may be experiencing, it’s also important to speak to your partner and work through sexual difficulties together. If your doctor is unaware of your experience with side effects, they will not be able to help you manage them. Similarly, having an open line of communication with your partner is also important because so much of sexual desire and performance is psychological.

Lower your dose

Although SSRIs can cause sexual side effects at any dose, higher dosages are more likely to cause sexual side effects or increase the severity of sexual side effects. It may be possible to take a lower dose of your antidepressant medication and still experience relief from depression and anxiety without experiencing sexual side effects. Make sure to speak to your doctor about lowering your dose and do not change the dose on your own. Stopping the use of SSRIs abruptly or lowering the dose too quickly can cause withdrawal symptoms, so be sure to follow your doctor’s guidance.

Try a different medication

SSRIs are more likely to cause sexual side effects than other types of antidepressants, including tricyclic antidepressants and SNRIs. Some antidepressants, such as Wellbutrin (bupropion) and Remeron (mirtazapine) are less likely to cause sexual side effects and may even improve sexual response in some people.  It may be worth trying several medications to determine if there is one that will adequately treat your depression while avoiding sexual side effects.

Schedule sex

Sexual side effects are more likely to occur and are more likely to be severe when sex is attempted shortly after taking a dose of your medication. Therefore, scheduling sex towards the end of your dosage and taking your medication after sex is helpful for some people. Although this does remove some of the spontaneity from your sex life, it may be helpful if it works to improve performance and desire.

Speak to a therapist

Sexual performance is deeply rooted in psychology, and having difficulty performing sexually can be embarrassing for many people. Many people experience anxiety around sex if they have difficulty performing, but speakingto a therapist can help. A therapist can provide a safe space to talk about sexual issues, and they may also be able to help your partner understand what you are experiencing. 

Add a new medication

If you are experiencing sexual side effects while taking an SSRI, you may find help by adding a new medication to your regimen. Men who are experiencing erectile dysfunction as a result of their SSRI can try taking Viagra or Cialis, while both men and women can use Wellbutrin or BuSpar to increase libido and restore the ability to have an orgasm.

Sources:

https://www.healthline.com/health/erectile-dysfunction/antidepressant-sexual-side-effects#causes 

https://www.verywellmind.com/how-to-reduce-sexual-side-effects-1067490 

https://www.health.harvard.edu/womens-health/when-an-ssri-medication-impacts-your-sex-life 

https://www.medicalnewstoday.com/articles/315984#How%20antidepressants

https://www.nhs.uk/conditions/ssri-antidepressants/side-effects/ 

https://www.aafp.org/afp/2000/0815/p782.html